Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 9, NWS Los Angeles, CA

February 6, 2010Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 6, 2010, 12:05 PM PST for Los Angeles County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2010, 12:05 PM PST (20:05 UTC)
Expired
Feb 6, 2010, 12:41 PM PST
In force
36 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 52 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WGUS56 KLOX 062005
FFWLOX
CAC037-062130-
/O.NEW.KLOX.FF.W.0009.100206T2005Z-100206T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1205 PM PST SAT FEB 6 2010

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE STATION BURN AREA IN CENTRAL LOS ANGELES COUNTY.

* UNTIL 130 PM PST

* AT 1157 AM PST...MEDIA AND LOCAL OFFICIALS CONTINUE TO REPORT
  MUD AND DEBRIS FLOW PROBLEMS IN THE VICINITY OF THE STATION FIRE.
  IN ADDITION...DOPPLER RADARS SHOW SHOWERS AND THUNDERSTORMS 
  MOVING OVER THE WESTERN PORTION OF THE BURN AREA. THE FLASH
  FLOOD WARNING FOR MUD AND DEBRIS FLOWS HAS BEEN EXTENDED UNTIL
  130 PM PST.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  TUJUNGA...SUNLAND...LA CANADA...LA CRESCENTA...AND AREAS
  IMMEDIATELY DOWNSTREAM OF THE STATION BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS.

&&

LAT...LON 3422 11802 3426 11788 3421 11776 3413 11786
      3417 11817

$$

DANIELSON

MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS CAN
BE FOUND AT HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE
1 follow-up statement
730 
WGUS76 KLOX 062041
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1241 PM PST SAT FEB 6 2010

CAC037-062047-
/O.CAN.KLOX.FF.W.0009.000000T0000Z-100206T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
1241 PM PST SAT FEB 6 2010

...THE FLASH FLOOD WARNING FOR MUD AND DEBRIS FLOWS IN THE 
STATION BURN AREA WILL BE REISSUED SHORTLY TO CORRECT THE 
PREVIOUS WARNING...

THE THREAT FOR FLASH FLOODS AND DEBRIS FLOWS FROM THIS BURN AREA HAS
NOT DIMINISHED. REPEAT...HAS NOT DIMINISH. THE WARNING WILL BE 
RE-ISSUED MOMENTARILY.


LAT...LON 3422 11802 3426 11788 3421 11776 3413 11786
      3417 11817

$$

DANIELSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 11:00 AM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 6, 11:00 AM PST, 1 hour 5 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1100 AM PST SAT FEB 6 2010

NEW AVIATION DISCUSSION

.SYNOPSIS...

A STORM SYSTEM WILL BRING ADDITIONAL RAIN AND SNOW TO THE AREA
THROUGH THIS EVENING WITH A SLIGHT CHANCE OF THUNDERSTORMS. FOR
SUNDAY AND MONDAY...DRY AND WARMER CONDITIONS ARE EXPECTED. FOR
TUESDAY THROUGH THE END OF THE WEEK...THE PATTERN WILL BECOME
UNSETTLED YET AGAIN WITH SOME CHANCE OF PRECIP TUESDAY THROUGH
FRIDAY.

&&

.SHORT TERM (TODAY-MON)...MOISTURE MOVING ASHORE OVER THE SLO AND
SANTA BARBARA WILL CONTINUE TO MOVE INTO MODERATELY UNSTABLE AIR
MASS OVER VENTURA AND LOS ANGELES COUNTY THIS MORNING. RAINRATES
WILL CONTINUE TO EXCEED USGS DEBRIS FLOW THRESHOLDS THROUGH THE
REMAINDER OF THE MORNING AND VERY LIKELY CONTINUE THROUGH THE
AFTERNOON. THE BULK OF THE MOISTURE OVER SLO AND SANTA BARBARA
COUNTIES WILL MOVE EAST AND LIKELY EXIT LOS ANGELES COUNTY EARLY
THIS EVENING.

EXCERPT FROM PREVIOUS SHIFT...

BY SUNDAY...THE SHOWER ACTIVITY SHOULD BE CONFINED TO THE MOUNTAINS
AND INTERIOR SECTIONS OF SLO/SBA COUNTIES AS NORTHERLY FLOW SETS
UP ACROSS THE AREA. THE NORTHERLY FLOW THAT DEVELOPS COULD REACH
ADVISORY LEVELS ACROSS THE MOUNTAINS (ESPECIALLY THE I-5 CORRIDOR
AND THE SANTA YNEZ RANGE). WITH LESS CLOUD COVER AND NORTHERLY FLOW
TEMPS ON SUNDAY WILL BUMP UP A COUPLE OF DEGREES.

ON MONDAY...DRY CONDITIONS WILL CONTINUE ACROSS THE AREA AS A WEAK
UPPER RIDGE MOVES OVER THE AREA. WITH THE RIDGE OVERHEAD...WILL
EXPECT A CONTINUED WARMING TREND ACROSS THE AREA WITH MOST COASTAL
AND VALLEY AREAS IN THE LOWER TO MID 60S.

.LONG TERM (TUE-FRI)...FOR EXTENDED...CONFIDENCE IS LOW THROUGH
THE ENTIRE PERIOD AS MODEL SOLUTIONS ARE NOT IN GOOD AGREEMENT.

FOR TUESDAY/WEDNESDAY...MODELS HAVE THE SAME GENERAL IDEA WITH AN
UPPER LOW DROPPING SOUTH ACROSS CALIFORNIA. HOWEVER...SOME SOLUTIONS
HAVE A LAND TRAJECTORY WHILE OTHERS KEEP THE LOW FURTHER OVER THE
WATER. THIS UNCERTAINTY WILL GREATLY AFFECT THE RAINFALL POTENTIAL
FOR THE AREA. GIVEN THE UNCERTAINTY...WILL KEEP CHANCE POPS FOR
THE AREA ON TUESDAY...THEN SLIGHT CHANCE ON TUESDAY NIGHT...WITH
ONLY NORTH-SLOPE SHOWERS ON WEDNESDAY. HOPEFULLY...FUTURE MODEL
RUNS WILL HANDLE THE UPPER LOW BETTER.

FOR THURSDAY/FRIDAY...MODEL DISCREPANCIES GROW EVEN LARGER. OVERALL
THE PERIOD WILL BE UNSETTLED BUT EXACT TIMING AND LOCATION OF PRECIP
IS STILL MUCH IN QUESTION. FOR MY FORECAST...WILL LEAN FORECAST
TOWARDS THE GFS/CANADIAN SOLUTION WHICH WOULD MEAN A CHANCE OF PRECIP
OVER SLO/SBA COUNTIES ON THURSDAY...THEN SOME SLIGHT PRECIP CHANCES
FOR ALL AREAS ON FRIDAY. GIVEN THE MODEL UNCERTAINTIES...THIS
FORECAST WILL LIKELY CHANGE FROM ONE DAY TO THE NEXT.

&&

.AVIATION...06/1900Z.
LOW CONFIDENCE IN WIND DIRECTION THIS AFTERNOON AS SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS CAN CAUSE GUSTY SHIFTING WINDS. THE
LATEST MODEL DATA INDICATES THAT THE PREDOMINATE WIND DIRECTION WILL
FLUCTUATE BETWEEN SOUTH AND WEST WITH FURTHER VARIATIONS DUE TO
NEARBY SHOWER AND THUNDERSTORM ACTIVITY. BETTER CONFIDENCE IN
CONTINUED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...EXTENDING
WELL INTO THE LATE AFTERNOON SOUTH OF POINT CONCEPTION. DUE TO THE
SHOWERY NATURE OF THE PRECIPITATION...CONDITIONS CAN VARY FROM VFR
TO IFR IN A SHORT PERIOD OF TIME. SIMILAR CONDITIONS WILL PERSIST
SOUTH OF POINT CONCEPTION INTO THE EVENING...FOLLOWED BY IMPROVING
WEATHER AFTER MIDNIGHT.

KLAX AND KBUR...LOW CONFIDENCE IN WIND DIRECTION THIS AFTERNOON DUE
TO THE PRESENCE OF SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS...HOWEVER THE PREDOMINANT WIND DIRECTION AT KLAX IS
NOW EXPECTED TO BE SOUTHWEST BASED ON THE LATEST MODEL DATA. THE
WIND DIRECTION AT KBUR WILL CONTINUE TO BE SOUTHEAST FOR THE NEXT
FEW HOURS...HOWEVER A WIND SHIFT TO SOUTHWEST IS POSSIBLE LATER THIS
AFTERNOON. THE SHOWERY NATURE OF THE PRECIPITATION WILL YIELD
RAPIDLY CHANGING CONDITIONS FROM VFR TO IFR. CONDITIONS WILL
IMPROVE LATER TONIGHT.

...NOTE...
THE ASOS EQUIPMENT AT KBUR...KVNY...KHHR...KCMA...AND KOXR HAS A
SOFTWARE ERROR THAT MAY LEAD TO INCORRECT CLOUD HEIGHTS WHEN THERE
ARE TWO OR MORE CLOUD LAYERS PRESENT. OBSERVATIONS AT KBUR WILL BE
QUALITY CONTROLLED 24 HOURS A DAY...OBSERVATIONS AT KVNY WILL BE
QUALITY CONTROLLED FROM 13Z-07Z...OBSERVATIONS AT KOXR WILL BE
QUALITY CONTROLLED FROM 15Z-05Z. TAFS FOR KVNY AND KOXR WILL NOT BE
AMENDED FOR CIGS DURING THE TIME THE OBSERVATIONS ARE NOT MONITORED
AND THERE ARE TWO OR MORE CLOUD LAYERS PRESENT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...THOMPSON/30
AVIATION...SWEET
SYNOPSIS...MEIER

WWW.WEATHER.GOV/LOSANGELES

In the hours before

Local storm report, Feb 6, 7:18 AM PST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
718 AM PST SAT FEB 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     FLASH FLOOD      5 NW PASADENA           34.21N 118.20W
02/06/2010                   LOS ANGELES        CA   BROADCAST MEDIA

            MAJOR DEBRIS FLOW REPORTED NEAR CASTLE ROAD AT ESCALANTE
            DRIVE. HOME BURIED IN MUD UP TO THE WINDOWS...WITH 2
            PEOPLE TRAPPED INSIDE. NO INJURIES.

0345 AM     FLASH FLOOD      5 NW PASADENA           34.21N 118.20W
02/06/2010                   LOS ANGELES        CA   BROADCAST MEDIA

            MUD AND DEBRIS FLOW REPORTED AT OCEANVIEW BLVD AND
            FOOTHILL BLVD...APPROXIMATELY 2 MILES DOWN THE ROAD FROM
            THE STATION BURN AREA. REPORTS OF K-RAIL AND CARS MOVED
            DOWN ROAD BY DEBRIS FLOW...WITH KNEE-DEEP DEBRIS IN SOME
            PLACES.

&&

MEIER

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 8:48 PM PSTSmall Craft Advisory for Hazardous SeasLOX24 hr
Feb 6, 1:47 AM PSTAreal Flood AdvisoryLOXLos Angeles15 hr
Feb 6, 3:15 AM PSTFlash Flood WarningLOXLos Angeles9 hr
Feb 6, 3:33 AM PSTSpecial Marine WarningLOX87 min
Feb 6, 4:01 AM PSTFlash Flood WarningLOXLos Angeles119 min
Feb 6, 5:15 AM PSTAreal Flood AdvisoryLOXLos Angeles6 hr
Feb 6, 7:38 AM PSTSpecial Marine WarningLOX52 min
Feb 6, 8:55 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Feb 6, 9:56 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara109 min
Feb 6, 11:47 AM PSTAreal Flood AdvisoryLOXSanta Barbara118 min
Feb 6, 12:44 PM PSTFlash Flood WarningLOXLos Angeles4 hr
Feb 6, 12:54 PM PSTCoastal Flood StatementLOX50 hr
Feb 6, 12:54 PM PSTHigh Surf AdvisoryLOX29 hr
Feb 6, 1:14 PM PSTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.